Alabama, 2022

Damaging Wind in Alabama, July 21, 2022

July 21, 2022 · NWS HUN · 1 event in 1 county or zone

Isolated to scattered thunderstorms pushed southeast across portions of northern Alabama during the early morning hours. One storm knocked down a tree southeast of Barton in Colbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated to scattered thunderstorms pushed southeast across portions of northern Alabama during the early morning hours. One storm knocked down a tree southeast of Barton in Colbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 1:14 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 1:14 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
214 AM CDT Thu Jul 21 2022

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Today)
Issued at 214 AM CDT Thu Jul 21 2022

As of the time of writing this discussion most of our area
remains under clear skies with temperatures down in the upper 70s
to low 80s. We are watching closely a large convective complex to
our north-northeast this morning which will drop south, possibly
moving into our area with the best chance east of I-65. Whether we
get a significant amount of rain from this and how much cloud
cover lingers will play a big role in our chance for strong to
severe thunderstorms this afternoon. If the bulk of the rain
passes east into Georgia, like several hi-res CAMs and the NAM
show, we should be able to destabilize efficiently this afternoon
leading to a better chance for strong to severe thunderstorms. If
we get rain across a significant portion of our area, the
lingering cloud cover will set up a fairly stout instability
gradient, keeping the stronger storm activity mostly to our south
with more of a dry afternoon expected. This all to say, we do have
a conditional chance for strong to severe thunderstorms this
afternoon, with the primary threats being damaging winds, frequent
lightning, and heavy rainfall leading to flash flooding.

&&

.SHORT TERM...
(Tonight through Sunday)
Issued at 214 AM CDT Thu Jul 21 2022

Tonight, the threat for thunderstorms decreases as the weak front
moves across our area to the south. With the frontal boundary to
our south on Friday, chances for showers and thunderstorms will be
low, with only slight chances across our areas south of the
Tennessee River. We would have been able to cool off a bit from
the front if not for a strong upper-level ridge starting to build
over the Tennessee Valley. This will mean high temperatures Friday
afternoon will get back up into the mid-to-upper 90s. Humidity,
though, will be a bit lower, with dew points only in the upper 60s
to around 70. This will keep heat indices down in the 100 to 103
range, just under heat advisory criteria. Even though we won't
have another heat advisory for Friday, it's still going to be
stinking hot. Make sure to continue to practice heat safety.

As we go into the weekend, we should have mostly dry weather, but
it's going to be hot. As we see the return of southerly flow after
the erosion of the frontal boundary to our south, moisture will
return to the region, with heat indices staying in the 100-105
degree range. With low chances for thunderstorms, this might be a
great weekend to spend at the pool, or stay indoors for those who
don't like heat/sweat. Please, check on your neighbors and your
family/friends. Make sure they're staying cool.

&&

.LONG TERM...
(Sunday night through Wednesday)
Issued at 214 AM CDT Thu Jul 21 2022

Next week, activity up north over the Great Lakes starts to break
down the upper-level ridge over our area. This looks likely to
bring back chances for diurnal showers and thunderstorms each
afternoon and evening, starting Monday. These will again be our
typical summer-time thunderstorms with chances for damaging winds
and locally heavy rainfall. Humidity remains high through at least
the first half of next week, with heat indices staying up in the
100-105 degree range.

&&

.AVIATION...
(06Z TAFS)
Issued at 142 AM CDT Wed Jul 20 2022

VFR flight weather conditions are expected through tonight. A band
of TSRA will drop southeast ahead of a cold front, but it is
uncertain these will reach KMSL or KHSV with a greater chance
in southern middle TN and northeast AL. Additional TSRA may
redevelop along a cold front after 18Z. MVFR and possibly IFR
conditions will occur in and near TSRA activity due to lower
visibility and ceilings.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT this evening for ALZ001>010-016.

TN...Heat Advisory until 6 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...McCoy
SHORT TERM....McCoy
LONG TERM....McCoy
AVIATION...17
Hazardous weather outlook, Jul 21, 1:32 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
232 AM CDT Thu Jul 21 2022

ALZ001>010-016-TNZ076-096-097-212245-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
232 AM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorm activity will be possible mainly east of I-65
this morning. Scattered to numerous thunderstorms with then be
possible during the afternoon and evening hours, especially south of
the Tennessee River. Damaging winds around 60 mph, locally heavy
rainfall, and frequent lightning are the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms remain possible south of the Tennessee River
on Friday, and Saturday across the entire area. Sunday may see an
isolated thunderstorm in Marshall and DeKalb Counties.

As we go into early next week, more substantial chances for
thunderstorms return each afternoon and evening Monday through
Wednesday across our entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbus AFB radar (KGWX), 100 km away, was scanning. The volume nearest the first event began at 10:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 21, 4:25 AM CST
Where
Colbert County, 0.6 mi SSW of Barton
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.721, -87.882

A tree was blown down on Patrick Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044808.